Yesterday I was finally diagnosed with Sjogren's. I was actually thrilled they put a name to this decades long mystery. I just don't have severe dryness, but at one point I did. I have progressed to possibly a severe form or another autoimmune disease. That is to be determined. More stress, more drs. thinking I am full of it. Unfortunately or fortunately I have a relentless personality and maybe a little difficult patient. Maybe a little difficult is a mild statement. I have always been the type of person that needs answers. Anyway, I started my first dose of Plaquenil yesterday. Well, I spent today in bed. I have diarrhea, numbness, tingling, paleness in the hands again. I was on Prednisone before a true diagnosis for a two years to just be able to get out of bed and function.
The prednisone agrees with me totally but I am high risk for fracture according to Dexa Scan. So, I was weaned off Pred. The Plaquenil side effects are the pits. I feel lousy again. Although, I noticed that my nose is running again for the first time in years. Wow. What an accomplishment. Do the side effects lessen or is this an issue to consult with my Rheum. I am very allergic to a variety of drugs. One last question - Are there any other drugs for this horrible disease? Thank you in advance for any replies. Good luck to all the Sjogrens sufferers.
Oh hell yes! I had bad ones before, but these are ridiculous! Most of my pre- plaquenil dreams were just about being in weird, outback kind of dry locations and hiking for water or something like that. The Plaquenil dreams are much more bizarre. They involve people and places I don't know, they are recurrrent, one in particular I'll have the smell and taste of something cloyingly sweet in my mouth and I can smell it nut I can't identify it, and the situations are very strange, nonsensical and usually dangerous. I couldn't begin to describe them, but tonight I was finally roused out of a very deep sleep where I was cussing out my husband and he told me to open my eyes, so I opened my eyes and kept yelling at him. I never used to talk in my sleep. Now I'm apparently pretty entertaining.
Wow, that is strange re side effects of Plaquenil. I have been on it for three months and am happy as a clam on it. No more pain, no more fatigue which was really awful. I felt like any life with activity was over. Now I can plan trips and work all day without falling in bed as soon as I get home. I am 73 and feel better now than I have in years.
Maybe you should consult another Rheumatologist about this, the dosage may be too high for you, the dosage depends on your weight. You really need someone who is very learned about this crazy disease. Good luck to you.
Last year, we lost a dear friend, beloved and all around amazing guy. He did not die from his underlying illness, he died from complications of long term steroid use. I do not recommend long term steroid use and I don't know many doctors who do.
Plaquenil is an anti-malarial which is also used to treat other disorders/diseases such as discoid or systemic lupus erythematosus and rheumatoid arthritis in patients whose symptoms have not improved with other treatments.
Having gone over the National Institute of Medicine information http://www.ncbi.nlm.nih.gov/pubmedhealth/PMH0000171/ the side effects you are experiencing are not typical among known side effects of Plaquenil (Hydroxychloroquine). Usually, it will either help with the symptoms of Sjogrens or it won't. It wouldn't hurt to contact a pharmacist and ask about possible drug interactions with steroids. There are 205 drugs known to have interactions with Plaquenil and Prednisone is one of them. If your pharmacist and/or rheumatologist didn't catch that, and you didn't read the package insert, you should probably talk to a pharmacist to determine whether or not you should continue using Plaquenil if you're using Prednisone still.
You might be interested to know that the side effects you are reporting are not consistent with Plaquenil but are known side-effects of long term Prednisone use.
Definitely talk to your doctors about this. Prednisons is addictive and can have some pretty serious risks when used longer than seven (7) days.
Last edited by Administrator; 06-22-2012 at 09:33 AM.
You have obviously done your homework, thank you for that useful information. I always have a bad reaction to steroids, mainly aggressive behaviour beyond my control, so I shy away from it.
I hope that everyone read your post. My Rheumatologist is awesome and discusses everything with me. At one time she thought that I had Lymphoma but thank goodness I didn't, I will deal with Sjogrens and be thankful.
I try not to be on Steroids for longer than 7 days and I'll only try injections once. Right now I have something in my elbow that is awesome but oral steroids I don't care for and avoid like the plague. What bothers me is that nobody caught the drug interaction between plaquenil and prednisone and the side effects the OP is reporting are consistent with side effects of prednisone. I wonder if the drug interaction is causing that and that the OP is blaming the plaquenil when it's actually the prednison's reaction to the plaquenil that is causing it. I hope they come back to find out. I also wonder why it shows my ID as chame. How weird
I think Docs love those steroids and in reality all they do is mask symptoms, they cure nothing and cause a lot of problems.
I am so happy with Plaquenil, however I still have some problems such as peeling dry places on my eyelids and other places on my face and the palms of my hands. I use Amlactin XL for those problem areas and it is a great moisturizer too. Not sure about my feet since I spent a couple of years on an island in the Pacific, shared showers with about 40 other people, so I wonder if that problem is connected since the peeling on the feet started at that time. I use Tinactin and a moisterizer twice a day to keep it under control per dermatologist.............problems, problems, problems..........I keep telling myself it could be worse.